Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 49, NWS Flagstaff, AZ

September 11, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 11, 2013, 5:45 PM MST for Coconino County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 5:45 PM MST (00:45 UTC)
Expired
Sep 11, 2013, 7:45 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 152 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WGUS55 KFGZ 120045
FFWFGZ
AZC005-120245-
/O.NEW.KFGZ.FF.W.0049.130912T0045Z-130912T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  INCLUDING ANTELOPE CANYON NEAR PAGE...

* UNTIL 745 PM MST

* AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE
  CANYON NEAR SR 98

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ANTELOPE CREEK.

RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN ANTELOPE
IN ADDITION TO EARLIER RAINFALL TODAY. THIS WILL BRING FLASH
FLOODING TO ANTELOPE CANYON

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3694 11144 3691 11136 3679 11134 3682 11143

$$

DJO
1 follow-up statement
714 
WGUS75 KFGZ 120253
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
753 PM MST WED SEP 11 2013

AZC005-120303-
/O.EXP.KFGZ.FF.W.0049.000000T0000Z-130912T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
753 PM MST WED SEP 11 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL COCONINO
COUNTY...

THE FLASH FLOOD WARNING FOR ANTELOPE CANYON NEAR PAGE HAS BEEN
ALLOWED TO EXPIRE. HEAVY RAIN HAS ENDED AND ANY FLOOD FLOWS THROUGH
THE CANYON HAVE LIKELY RECEDED.

LAT...LON 3694 11144 3691 11136 3679 11134 3682 11143

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:30 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 11, 2:30 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST WED SEP 11 2013

.SYNOPSIS...SHOWERS AND STORMS WILL DIMINISH DURING THE EVENING AS
LOW PRESSURE SLOWLY MOVES NORTHWARD. OVER THE NEXT SEVERAL DAYS
DRIER AIR WILL MOVE OVER THE STATE WITH JUST ENOUGH LINGERING
MOISTURE FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. BY
SUNDAY AND EARLY NEXT WEEK...DRY WESTERLY FLOW LOOKS TO PUT AN END
TO ALL SHOWER ACTIVITY EXCEPT ALONG THE ARIZONA/NEW MEXICO BORDER.

&&

.DISCUSSION...A MID TO UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED
OVER SOUTHEAST NEVADA DURING THE AFTERNOON...SLOWLY HEADING
NORTHWARD. THROUGH THE DAY DRIER AIR SLOWLY SPREAD ACROSS ARIZONA
WITH MUCH LESS STORM AND SHOWER ACTIVITY THAN WAS OBSERVED DURING
THE PREVIOUS FEW DAYS. FOR TONIGHT...LOOKS LIKE SHOWER ACTIVITY WILL
MOSTLY COME TO AN END BY MIDNIGHT AS DRIER AIR CONTINUES TO SPREAD
ACROSS NORTHERN ARIZONA. HOWEVER...ENOUGH MOISTURE WILL LINGER TO
CONTINUE WITH A SLIGHT CHANCE OF A STRAY SHOWER.

THURSDAY THROUGH SATURDAY...THE FORECAST MODELS CONTINUE TO MOVE THE
LOW CIRCULATION FURTHER NORTH AND AWAY FROM ARIZONA. MODELS HAVE
SLOWED THIS NORTHWARD PROGRESSION JUST A BIT WITH WEAK CYCLONIC FLOW
SAGGING OVER THE AREA INTO SATURDAY. AS A RESULT...LINGERING LOW
LEVEL MOISTURE AND DAYTIME HEATING WILL PRODUCE A CHANCE OF SHOWERS
AND THUNDERSTORMS MAINLY DURING THE LATE MORNING THROUGH SUNSET TIME
FRAME.

SUNDAY INTO EARLY NEXT WEEK...MODELS SHOW A DRY WESTERLY FLOW
DEVELOPING PUSHING ANY REMAINING MOISTURE EASTWARD TO THE NEW MEXICO
LINE. THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS ALONG THE
ARIZONA/NEW MEXICO BORDER. OTHERWISE...MOSTLY CLEAR SKIES AND NEAR
NORMAL TEMPERATURES ARE ANTICIPATED. GOOD NEWS FOR THOSE AREAS THAT
HAVE BEEN SOAKED OVER THE PAST FEW DAYS.

&&

.AVIATION....FOR THE 00Z PACKAGE...SCATTERED SHRA/TSRA WILL CONTINUE
ALONG AND WEST OF A PAGE-FLAGSTAFF-BLACK CANYON CITY LINE THROUGH
SUNSET...DECREASING IN COVERAGE THEREAFTER. ISOLATED TO SCATTERED
ACTIVITY POSSIBLE EAST OF THIS LINE. BRIEF MVFR CIG/VIS WILL BE
ASSOCIATED WITH THE STORM ACTIVITY...OTHERWISE EXPECT PRIMARILY VFR
CONDITIONS. THE MOST LIKELY TAF SITE TO SEE PERSISTENT MVFR
CONDITIONS THIS AFTERNOON INTO THIS EVENING IS KGCN. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....MCCOLLUM
AVIATION...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 11, 4:23 AM MST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
423 AM MST WED SEP 11 2013

AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
423 AM MST WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON
FOR AREAS WEST OF A LINE FROM PAGE TO PAYSON WITH SCATTERED STORM
COVERAGE ELSEWHERE. THE WEATHER HAZARDS ARE LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOOK FOR DECREASING MOISTURE AND PRECIPITATION COVERAGE ACROSS
WESTERN ARIZONA STARTING THURSDAY WITH MOISTURE BEING PUSHED SLOWLY
EASTWARD WITH TIME THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

In the hours before

Special weather statement, Sep 11, 5:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
515 PM MST WED SEP 11 2013

AZZ005-009-120045-
COCONINO AZ-
515 PM MST WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 545 PM MST

AT 513 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A STRONG THUNDERSTORM 9 MILES SOUTH OF LE CHEE...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   LE CHEE... BIG FIVE AND  PAGE...
   ANTELOPE CANYON NEAR SR 98...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3697 11140 3676 11118 3658 11155 3672 11168
TIME...MOT...LOC 0015Z 234DEG 20KT 3673 11148

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:07 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Sep 11, 5:15 PM MSTSpecial Weather StatementFGZ30 min
Sep 11, 5:30 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Sep 11, 6:02 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo28 min
Sep 11, 8:38 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Sep 12, 2:58 PM MSTSpecial Weather StatementFGZ32 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.